Administration of tacrine (THA) for the treatment of Alzheimer's disease results in a reversible hepatotoxicity in 30-50% of patients, as indicated by an increase in transaminase levels. However, the intracellular mechanisms underlying such a toxicity have not yet been elucidated. In this study, we performed short-term and long-term in vitro treatments on primary human and rat hepatocyte cultures as well as on nonparenchymal rat liver epithelial cells (RLEC), known as CYP1A-deficient cells. Cell ultrastructure was analyzed under different conditions and the release of lactate dehydrogenase (LDH) was used to evaluate cytotoxicity. The effects of THA on protein synthesis, intermediary metabolism and reduced glutathione (GSH) level were also determined in rat hepatocytes. THA induced dose-dependent toxic effects in liver parenchymal and nonparenchymal cells, with human hepatocytes being less sensitive. This toxicity appeared to be unrelated to metabolism of THA since similar effects were observed in rat hepatocytes and RLEC, in which THA metabolism was found negligible. Ribosome aggregation appeared only at high concentrations (> 1 mmol/L) and was not specific to hepatocytes. Therefore, the THA-induced decrease in protein synthesis observed at lower concentrations was likely not related to this alteration. ATP and glycogen levels as well as GSH content were reduced upon THA. However, while glycogen level decreased at THA doses similar to those inducing an increase in LDH release, the fall in ATP and GSH contents occurred at higher doses. Thus, glycogen level in hepatocytes appeared to be a more sensitive indicator of THA toxicity than were ATP and GSH levels. We also found that protein synthesis started to decrease at THA doses that were still ineffective on LDH release. This might suggest that the decrease in synthesis of one or several proteins upon THA treatment represents the early signal leading cells to death.